Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Charleston, WV

May 19, 20174 counties in West Virginia; Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at May 19, 2017, 12:10 PM EDT for 4 counties in West Virginia; Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 12:10 PM EDT (16:10 UTC)
Expired
May 19, 2017, 3:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

735 
WGUS51 KRLX 191610
FFWRLX
VAC027-WVC045-047-059-109-191915-
/O.NEW.KRLX.FF.W.0010.170519T1610Z-170519T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1210 PM EDT FRI MAY 19 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  North central Buchanan County in southwestern Virginia...
  Northwestern McDowell County in southern West Virginia...
  Southeastern Mingo County in southern West Virginia...
  South central Logan County in southern West Virginia...
  West central Wyoming County in southern West Virginia...

* Until 315 PM EDT

* At 1208 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hanover, Red Jacket, R.d. Bailey Lake, Hinch, Gilbert Creek,
  Matewan, Gilbert, Panther, Varney, Hampden, Meador and Pie.

Additional rainfall amounts of 0.50 to 0.75 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3746 8207 3754 8197 3753 8201 3755 8204
      3753 8205 3756 8208 3755 8213 3757 8214
      3759 8213 3759 8216 3762 8216 3762 8218
      3765 8217 3765 8218 3763 8219 3763 8221
      3767 8224 3769 8176 3748 8176

$$

21
1 follow-up statement
768 
WGUS71 KRLX 191835
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
235 PM EDT FRI MAY 19 2017

VAC027-WVC045-047-059-109-191844-
/O.CAN.KRLX.FF.W.0010.000000T0000Z-170519T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-Mingo WV-Logan WV-Wyoming WV-
235 PM EDT FRI MAY 19 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL BUCHANAN...NORTHWESTERN
MCDOWELL...SOUTHEASTERN MINGO...SOUTH CENTRAL LOGAN AND WEST CENTRAL
WYOMING COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3746 8207 3754 8197 3753 8201 3755 8204
      3753 8205 3756 8208 3755 8213 3757 8214
      3759 8213 3759 8216 3762 8216 3762 8218
      3765 8217 3765 8218 3763 8219 3763 8221
      3767 8224 3769 8176 3748 8176

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 19, 9:33 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 19, 9:33 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
933 AM EDT Fri May 19 2017

.SYNOPSIS...
A cold front sinks southward into the area today, only to
retreat back northward on Saturday. A new cold front will cross
from the west Sunday night. High pressure crosses Monday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Friday...

No changes this morning as convection continues across the
southern tier of the CWA. Will be watching this area as precip
amounts add up.

As of 355 AM Friday...

A weak cold front will meander across the region today and
remain in the vicinity into the weekend. Warm and humid air
clashing with the frontal boundary, should kick off isolated
showers and storms early this morning and more scattered
thunderstorms expected this afternoon. SPC does have the region
highlighted in a marginal risk for the day, but the severe
threat is relatively low.

Instability is definitely there by max heating today with 1500
J/Kg of Cape for most of the area, however wind shear is
lacking. 0-6km bulk shear values only topping out in the 20 knot
range today will make for unorganized convection. There is also
some inhibition with fairly dry air in the midlevels today, but
the column does start to moisten up by later this evening.

Can't rule out the potential for an isolated severe storm or two
late in the day as precip loading could cause localized damaging
winds. Flash flood threat will also be low today due to the
highly scattered and unorganized nature of the convection today,
but with PWAT values in the 1.25" to 1.5" we will have to watch
for the slow moving storms in the weak flow. Localized heavy
downpours may produce water problems if they strike more flood
prone areas.

Convection will likely weaken after sunset tonight. However, with
the front still in play and forecast soundings indicating
decent elevated Cape values, isolated showers and storms could
persist into early Saturday morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 330 AM Friday...

By Saturday, a nearly stationary frontal boundary will be
oscillating back and forth across the southern portions of the area.
Meanwhile, a very juicy air mass remains in place with theta-e
values exceeding 340K at H850 and pwats from 1.5 to 1.78 inches.
Deep layered shear looks low. Therefore, seems like we can
experience pulse type storms with heavy rain on Saturday. Conditions
remains unstable Sunday ahead of the cold front and with the
cold front Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM Friday...

Cold front exits east of the Appalachians my 12Z Monday with much
drier and cool air behind it. Went closer to the blend of models for
temperatures and PoPs through the period.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 645 AM Friday...

A frontal boundary will remain in our vicinity today. This will
be the focus for scattered showers and thunderstorms to develop
throughout the day. Forecast remains on track in that the first
line of storms will impact Beckley this morning. Showers and
storms will become a bit more widespread with the daytime
heating adding to the instability. Still not very high
confidence of anything occurring on station at this time except
for BKW over the next few hours. Will likely have to handle
these storms today with amendments as the convection will be
unorganized and popping up in various locations.

Expecting torrential rain with any of these storms today and if
storms occur on station then IFR conditions are highly likely.
Have continued to go with VCTS at all location this afternoon
into the this evening for now due to the uncertainty in
thunderstorm coverage.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Moderate until Friday afternoon then Low
confidence.

ALTERNATE SCENARIOS: More restrictions in thunderstorms through
02Z Saturday will likely be needed.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z SATURDAY...
Isolated IFR possible in showers and thunderstorms through
Sunday with afternoon timeframe most likely occurrence.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...MPK/26
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPK
Hazardous weather outlook, May 19, 5:12 AM EDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
512 AM EDT Fri May 19 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-200915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
512 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will develop today and an
isolated severe storm is possible. These storms will also produce
torrential downpours and localized flash flooding could occur in slow
moving storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 7:53 AM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
753 AM EDT FRI MAY 19 2017

WVZ024-025-191230-
Logan-Mingo-
753 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT MINGO AND WESTERN LOGAN
COUNTIES...

At 752 AM EDT, a strong thunderstorm was located over Threeforks, or
10 miles west of Williamson, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Williamson, Logan, Chapmanville, Delbarton, Mount Gay-Shamrock, Chief
Logan State, Holden, South Williamson, Red Jacket, Chattaroy, Hinch,
Matewan, Gilbert, West Logan, Mitchell Heights, Mount Gay, Chauncey,
Myrtle, Bruno and Sarah Ann.

This includes Route 119 between mile markers 1 and 37.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3762 8216 3762 8218 3765 8218 3765 8219
      3763 8219 3763 8221 3766 8224 3766 8226
      3768 8230 3770 8230 3774 8233 3776 8231
      3776 8233 3778 8232 3782 8238 3798 8200
      3762 8183 3760 8216
TIME...MOT...LOC 1152Z 251DEG 37KT 3770 8247

21
Special weather statement, May 19, 8:30 AM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
830 AM EDT FRI MAY 19 2017

VAZ003-004-WVZ033-191315-
Dickenson-Buchanan-McDowell-
830 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DICKENSON...
BUCHANAN AND WESTERN MCDOWELL COUNTIES...

At 829 AM EDT, a strong thunderstorm was located over Breaks
Interstate, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grundy, Breaks Interstate, John Flannagan Lake, Big Rock, Paw Paw,
Bradshaw, Iaeger, Panther, Jolo, Stacy, Vansant, Hurley, Avondale and
Roseann.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3723 8242 3725 8243 3727 8235 3728 8234
      3728 8232 3745 8210 3751 8180 3750 8179
      3724 8173 3721 8176 3719 8179 3718 8183
TIME...MOT...LOC 1229Z 263DEG 38KT 3730 8231

21
Special weather statement, May 19, 8:33 AM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
833 AM EDT FRI MAY 19 2017

WVZ024>026-034-191315-
Wyoming-Boone-Logan-Mingo-
833 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO...LOGAN...
NORTHWESTERN WYOMING AND SOUTH CENTRAL BOONE COUNTIES...

At 832 AM EDT, a strong thunderstorm was located near Delbarton, or 9
miles northeast of Williamson, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Logan, Oceana, Man, Delbarton, Mount Gay-Shamrock, Bald Knob, Chief
Logan State, Holden, Mallory, Amherstdale-Robinette, Red Jacket,
Wharton, Hinch, R.d. Bailey Lake, Gilbert Creek, Matewan, Gilbert,
West Logan, Mitchell Heights and Mount Gay.

This includes Route 119 between mile markers 13 and 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3760 8216 3761 8217 3762 8216 3762 8218
      3763 8218 3763 8219 3764 8219 3763 8217
      3765 8217 3765 8219 3789 8219 3796 8160
      3760 8160
TIME...MOT...LOC 1232Z 263DEG 38KT 3774 8212

21
Special weather statement, May 19, 10:32 AM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
1032 AM EDT FRI MAY 19 2017

WVZ024>026-033-034-515-191630-
Wyoming-Northwest Raleigh-McDowell-Boone-Logan-Mingo-
1032 AM EDT FRI MAY 19 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MCDOWELL...MINGO...WEST CENTRAL RALEIGH...LOGAN...WYOMING AND
SOUTHEASTERN BOONE COUNTIES...

At 1024 AM EDT, strong thunderstorms were clustered near the
Kentucky and West Virginia border, moving east around 35 mph.
These storms have produced up to 1.5 inches of rain so far over the
area. An an additional 0.50 to 0.75 inches can be expected as these
storms continue to move over the area.  Some minor flooding,
especially in low lying and poor drainage areas can be expected.

Locations impacted include...
Williamson, Logan, Pineville, Oceana, Man, Delbarton, Hanover, R.d.
Bailey Lake, Gilbert Creek, Mount Gay-Shamrock, Bald Knob, Holden,
Mallory, Amherstdale-Robinette, Red Jacket, Chattaroy, Hinch,
Buskirk, Matewan and Gilbert.

This includes Route 119 between mile markers 1 and 27.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3751 8193 3755 8197 3753 8201 3755 8204
      3753 8205 3756 8208 3755 8213 3759 8213
      3762 8218 3765 8218 3763 8221 3766 8224
      3768 8230 3774 8233 3776 8231 3779 8235
      3785 8236 3787 8147 3751 8145 3749 8195
TIME...MOT...LOC 1424Z 263DEG 49KT 3761 8208

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:53 AM EDTSpecial Weather StatementRLXLogan, Mingo37 min
May 19, 8:33 AM EDTSpecial Weather StatementRLXLogan, Mingo42 min
May 19, 10:32 AM EDTSpecial Weather StatementRLXLogan, Mingo, Wyoming118 min
May 19, 7:43 PM EDTSpecial Weather StatementRLXCabell, Mason32 min
May 19, 8:30 AM EDTSpecial Weather StatementRLXBuchanan45 min

Nearby

Flash Flood Warnings in West Virginia, 2017Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.